Hail, Hancock
- When
- July 13, 1:52 PM CST
- Where
- Hancock County, 3.49 mi S of Woden
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 43.180, -93.910
Nickel to quarter sized hail. Relayed by Law enforcement.
An upper level wave moved across northern and eastern Iowa. By peak afternoon heating, thunderstorms began developing along the boundary in northeast Iowa into southern Minnesota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level wave moved across northern and eastern Iowa. By peak afternoon heating, thunderstorms began developing along the boundary in northeast Iowa into southern Minnesota. DCAPE approached 900 J/kg, supporting gusty winds with storms that developed. At the same time, deep layer shear over 40 knots and steep lapse rates supported hail growth, with several reports of quarter sized hail as the storms moved southeast.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 13, 1:31 PM CST, 21 minutes earlier.
Area Forecast Discussion National Weather Service Des Moines IA 231 PM CDT Thu Jul 13 2023 .SHORT TERM.../Tonight through Friday/ Issued at 226 PM CDT Thu Jul 13 2023 Key Messages: - Convection developing this afternoon near the Minnesota/Iowa border and moving southeast with severe weather possible - Frontal boundary moving through Friday leading to widespread shower and thunderstorm chances across the state Current satellite imagery shows a band of agitated cumulus at the Minnesota/Iowa border. SPC currently has a slight risk of severe weather for extreme northwest/north central areas of the CWA. Showers and thunderstorms are starting to form here due to an area of convergence seen near the surface. 0-6 km bulk shear per SPC mesoanalysis reveals values of 40 kts in this area with DCAPE values of 900 J/kg. BUFKIT soundings reveal a decent amount of dry air in the upper levels, and combined with the DCAPE, may lead to strong gusts with any storms that form. Small hail is also possible. Storms will move SE over time. Upper level data shows a zone of convergence associated with an approaching shortwave entering western Iowa late tonight into Friday. The HRRR model is picking up on some convective activity by 8z early Fri over western and northern IA and then moving SE while gradually weakening, while other CAMs are not quite picking up on this. Regardless, any storms that form could have the potential for some strong gusts given the amount of dryness in the upper atmosphere. A frontal boundary will also move into Iowa from the northwest on Friday and exit the area by Saturday. Expect to see widespread showers and thunderstorms developing during this timeframe as the boundary moves thru. 0-6 km bulk shear is around 30 kts across the state again and may promote some stronger storms across northern into NE IA given better instability seen here. PWATs are in the range of 1.5 to 1.75 per the GFS near the boundary area, meaning storms have the potential to efficiently produce rainfall. Temperatures tonight will remain in the low 60s north to upper 60s south, with highs for Friday similar to today. Friday nights lows will be cooler in the low 60s north, and may even approach the upper 50s due to the frontal passage. && .LONG TERM.../Friday night through Thursday/ Issued at 226 PM CDT Thu Jul 13 2023 Key Messages: - Storm chances continue into the weekend. Highest chances Sunday. Severe threat uncertain. - Low humidity and mostly dry early next week. Northwesterly flow around the bottom periphery a deep upper low will stay in place through the extended forecast forecast. Chances for showers and storms remain in the forecast through the weekend, although the most likely time period is still focused around Sunday into Sunday night as an shortwave trough rotates around the parent upper low and activates a cold frontal boundary as it is pushed through the state. Deep layer shear profiles are more than adequate to support organized strong/severe convection, however instability is in question since we may reside in a drier post-frontal environment before initiation occurs. A dry airmass pushes south behind the frontal passage, leading to unseasonably low dewpoints in the mid 40s to mid 50s Monday and perhaps into Tuesday. Guidance suggests parts of northern Iowa may drop into the 40s Monday night. NBM continues to spit out low chance PoPs as models are quick in their attempts to return moisture into the area. Opted not to make any adjustments to the NBM PoPs at this time, but current thinking is the NBM will trend drier as moisture return lags a bit. Both GFS and EC show another shortwave digging south off the Canadian prairies over the middle of next week, which may serve as our next appreciable opportunity for rainfall. && .AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/ Issued at 1231 PM CDT Thu Jul 13 2023 Aviation: Expecting VFR conditions to prevail this afternoon across most TAF sites. May see some scattered showers and thunderstorms form near KMCW after 22z but more likely in the late evening and overnight. Shower and storm activity will progress south and east, however confidence in spatial coverage is too low to mention for other terminals at this time. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Castillo/Martin LONG TERM...Martin AVIATION...Castillo/Martin
Hazardous Weather Outlook National Weather Service Des Moines IA 213 PM CDT Thu Jul 13 2023 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-141915- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 213 PM CDT Thu Jul 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Scattered thunderstorms return this afternoon into tonight. A few stronger storms are possible, mainly in northern Iowa, with gusty winds the primary threat, though some hail may be possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Some storms may linger into early Friday morning with additional thunderstorm chances Friday afternoon and evening. A few stronger storms could occur, mainly in southern Iowa, with locally heavy rainfall also possible. Thunderstorm chances continue into the weekend, most likely from Sunday into Sunday night. The severe threat remains uncertain at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected.
Preliminary Local Storm Report
National Weather Service Des Moines IA
913 AM CDT Thu Jul 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0755 AM Tstm Wnd Dmg Lorimor 41.13N 94.05W
07/12/2023 Union IA Emergency Mngr
Trees down on the road. Delayed report.
&&
JAZSpecial Weather Statement
National Weather Service Des Moines IA
153 PM CDT Thu Jul 13 2023
IAZ004>007-016-017-132000-
Cerro Gordo IA-Kossuth IA-Winnebago IA-Worth IA-Emmet IA-Hancock IA-
153 PM CDT Thu Jul 13 2023
...A strong thunderstorm will impact portions of northern Emmet,
Worth, northern Kossuth, northern Hancock, Cerro Gordo and Winnebago
Counties through 300 PM CDT...
At 153 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Elmore, or 23 miles north of Algona, moving east at 40
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Forest City, Mason City, Manly, Mason City Municipal Airport and
Clear Lake.
This includes Interstate 35 between mile markers 184 and 218.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4350 9303 4291 9303 4291 9310 4350 9492
TIME...MOT...LOC 1853Z 286DEG 33KT 4340 9413
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
DonavonThe Des Moines radar (KDMX), 162 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
Nickel to quarter sized hail. Relayed by Law enforcement.
Report via mping.
Delayed report, time estimated by radar.
Delayed report, time estimated by radar.
Trained spotter reported 72 mph wind gust.
Trained spotter reported quarter sized hail and low wall cloud.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1109660, 1109661, 1109662, 1109663, 1109664, 1109665, 1109666, 1109667, 1109668.